Alert archive / Washington / Wind Advisories in 2008
Wind Advisory 22, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 29, 2008, 9:29 AM PST for San Juan County, Washington. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2008, 9:29 AM PST (17:29 UTC)
- Expired
- Dec 29, 2008, 5:24 PM PST
- In force
- 8 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 291729 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 929 AM PST MON DEC 29 2008 WAZ001-506-510-514-300300- /O.NEW.KSEW.WI.Y.0022.081229T1729Z-081230T0300Z/ SAN JUAN COUNTY-WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA- EASTERN STRAIT OF JUAN DE FUCA- 929 AM PST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY FOR THE SAN JUANS...WESTERN SKAGIT COUNTY...ADMIRALTY INLET...AND THE EASTERN STRAIT OF JUAN DE FUCA...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. A STRENGTHENING LOW PRESSURE SYSTEM NEAR THE NORTH WASHINGTON COAST THIS MORNING WILL SWING EAST ACROSS THE NORTH INTERIOR THIS AFTERNOON. WESTERLY WINDS WILL PICK UP THROUGH THE EASTERN PORTION OF STRAIT OF JUAN DE FUCA AND EXTEND EASTWARD TO IMPACT MANY OF THE ISLANDS NEAR THE EXIT TO THE STRAIT. EXPECT WEST WINDS 25 TO 35 WITH GUSTS TO 50 MPH POSSIBLE. THE STRONGEST WINDS SHOULD OCCUR DURING THE AFTERNOON HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ MERCER
1 follow-up statement
000 WWUS76 KSEW 300124 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 524 PM PST MON DEC 29 2008 WAZ001-506-510-514-300230- /O.CAN.KSEW.WI.Y.0022.000000T0000Z-081230T0300Z/ SAN JUAN COUNTY-WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA- EASTERN STRAIT OF JUAN DE FUCA- 524 PM PST MON DEC 29 2008 ...WIND ADVISORY IS CANCELED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELED THE WIND ADVISORY. THE LOW PRESSURE SYSTEM THAT BROUGHT VERY WINDY CONDITIONS TO THE AREA TODAY IS MOVING AWAY FROM WASHINGTON. WINDS HAVE DROPPED BELOW 30 MPH AND WILL CONTINUE TO EASE THIS EVENING. && $$ ALBRECHT WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 9:00 AM PST, 29 minutes earlier.
Area forecast discussion, Dec 29, 9:00 AM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PST MON DEC 29 2008
.SYNOPSIS...AN ENERGETIC JET STREAM WILL STEER SUCCESSIVELY STRONGER
PACIFIC STORMS ACROSS THE REGION THROUGH THURSDAY. THE FIRST SYSTEM
WILL MOVE ACROSS THE AREA TODAY...AND WILL BE FOLLOWED BY A STRONGER
ONE TUESDAY NIGHT. THIS STORM WILL BRING SIGNIFICANT SNOWFALL TO THE
MOUNTAINS. THE SYSTEM THAT IS ANTICIPATED TO AFFECT THE REGION ON
THURSDAY MAY BRING SIGNIFICANT RAINFALL TO THE REGION AS WELL AS
WIDESPREAD STRONG WINDS.
&&
.SHORT TERM...LATEST IR SATELLITE IMAGERY INDICATES CLOUD TOP
BRIGHTENING AS A DEVELOPING DEFORMATION BAND LIFTS ACROSS THE AREA
THIS MORNING. A COUPLE LIGHTNING STRIKES WERE ALSO NOTED EARLIER
ALONG THE COAST INDICATING UNSTABLE CONDITIONS. THE SURFACE LOW
TRACKING INTO THE N WA COAST SHOULD DEEPEN TO ABOUT 998 MB AS IT
CROSSES THE N INLAND WATERS THIS AFTERNOON. SLY WINDS SHOULD REALLY
PICK UP THIS AFTERNOON BUT THE MM5NAM/MM5GFS DIFFER ON THE STRENGTH
OF WINDS. GIVEN THE LATEST SATELLITE TRENDS POINTING TOWARD A
DEEPENING SYSTEM...THE NAM SOLUTION IS PREFERRED. THIS MODEL SHOWS A
SOLID WLY SURGE DOWN THE STRAIT THIS AFTERNOON WITH 35 KT EXTENDING
ALONG THE ERN STRAIT INTO WHIDBEY ISLAND. THE SAN JUANS ARE ON THE
EDGE BUT WILL LIKELY ADD THEM IN TO A WIND ADVISORY FOR THIS
AFTERNOON.
MM5 QPF AMOUNTS ARE RUNNING AROUND .5 TO 1 INCH LIQUID OVER THE
MOUNTAINS THROUGH TONIGHT. THIS SUPPORTS THE 7 TO 14 INCH AMOUNTS
INDICATED IN THE FORECAST THROUGH 4 AM. WILL LEAVE THE WINTER
WEATHER ADVISORY AS IS. SNOW LEVELS WILL FALL OFF AS COLDER AIR
ALOFT FILTERS IN. 850 MB TEMPS GET DOWN TO -7C WHICH COULD RESULT IN
SOME MIXED RAIN/SNOW IN HEAVIER SHOWERS. I DONT SEE A CLEAR PSCZ
SIGNATURE ON THE MODELS BUT CANT RULE IT OUT IN POST FRONTAL FLOW.
IF WE DO SEE ONE...SOME WET SNOW COULD FALL ON THE HILL TOPS IN
SNOHOMISH COUNTY.
THE NEXT STRONGER SYSTEM ARRIVES TUE NIGHT AND WED WITH RAIN AND
VERY WINDY CONDITIONS. MODELS TRACK A 985 MB SURFACE LOW INTO N
VANCOUVER ISLAND WITH A STRONG TRAILING COLD FRONT TO MOVE ACROSS
WRN WA TUE NIGHT. THIS SYSTEM COULD ALSO BE WORTHY OF A WIND
ADVISORY...FIRST FOR SE WINDS FROM WHIDBEY ISLAND TO THE N
INTERIOR...AND SECOND FOR THE WLY SURGE DOWN THE STRAIT TO FOLLOW
THE LOW. WILL NEED TO KEEP ANY EYE ON THIS. OROGRAPHIC FLOW INTO THE
MOUNTAINS WILL BE IMPRESSIVE FOR A 12-18 HOUR PERIOD WED WHICH MAY
WARRANT A WINTER STORM WATCH. WILL EVALUATE THIS AGAIN DURING THE
AFTERNOON AND POSSIBILITY ISSUE A WATCH WITH THE AFTERNOON FORECAST
PACKAGE.
JUST A QUICK LOOK AT THE NEW 12Z GFS SHOWS A 969MB LOW MAKING
LANDFALL ON S VANCOUVER ISLAND FRI MORNING. THIS IS A DANGEROUS
TRACK AND COULD RESULT IN HIGH WINDS ACROSS MUCH OF THE AREA.
HOWEVER..THIS IS FAR ENOUGH OUT IN TIME TO SIMPLY MONITOR AT THIS
POINT.
MERCER
.LONG TERM...
PREVIOUS DISCUSSION FOLLOWS...THE THU SYSTEM APPEARED QUITE
STRONG...AND IF THE GFS SOLUTION PREVAILS THEN WE MAY NEED TO
CONSIDER THE POTENTIAL FOR FLOODING ON THE SKOKOMISH RIVER. THE SNOW
LEVEL IS ANTICIPATED TO RISE TO NEAR 5K FT AND WITH STRONG UPSLOPE
FLOW...RAINFALL RATES COULD END UP QUITE INTENSE AS THIS SYSTEM
APPEARED QUITE WET. THE GFS SOLUTION WAS INDICATING UP TO 1.5 INCHES
LIQUID ON THE OLYMPICS THU AND UP TO 2.5 INCHES THU NIGHT. WINDS
WILL ALSO BECOME QUITE STRONG AGAIN ACROSS THE CWA WITH HIGH WINDS
POSSIBLE ON THE COAST AND AT LEAST WIND ADVISORY CRITERIA SPEEDS
ELSEWHERE.
BEYOND THU...THE OVERALL PATTERN APPEARED UNSETTLED...HOWEVER THE
UNCERTAINTY IN THE MODELS INCREASES DURING THIS PERIOD. THUS IT
WOULD BE PRUDENT TO GO WITH PERSISTENCE...THAT IS WET AND
UNSETTLED...FOR THE TIME BEING.
&&
.AVIATION...SOUTHWEST FLOW ALOFT WILL BECOME NORTHWEST BY LATE THIS
EVENING AS AN UPPER LEVEL TROUGH APPROACHING THE COAST THIS MORNING
MOVES EAST OF THE CASCADES. SHORTWAVE TROUGH IS UNDERGOING RAPID
INTENSIFICATION THIS MORNING AS SEEN ON SATELLITE WITH THE TROUGH
AXIS STILL OFFSHORE. RAIN WILL TURN TO SHOWERS THIS AFTERNOON AS THE
LOW PASSES TO THE EAST. WITH COLDER AIR ALOFT MOVING IN THE AIRMASS
WILL FURTHER DESTABILIZE THIS AFTERNOON. AN ISOLATED THUNDERSTORM
CAN NOT BE RULED OUT THIS AFTERNOON AS 500 MB TEMPS PLUNGE TO -36C
BY 00Z. CEILINGS IN THE CENTRAL SOUND THAT HAVE MANAGED TO STAY
RELATIVELY HIGH THIS MORNING...WILL COME DOWN TO MVFR LEVELS THIS
AROUND 18Z. AS THE SURFACE LOW PASSES AROUND THE SAN JUANS THIS
AFTERNOON...GUSTY SW WINDS WILL AFFECT SEA-TAC AREA AND SOUTHWARD
UNTIL EASING OFF AFTER 3Z.
KSEA...CIGS HAVE LOWERED TO NEAR 030 WITH STEADY RAIN THIS MORNING.
CEILING RANGE OF 015-030 SEEMS REASONABLE WITH RAIN THROUGH EARLY
AFTERNOON AS SURFACE LOW PASSES NORTH AND EAST OF THE AREA. LATEST
MESO MODELS ARE STILL SHOW AN EXPECTED CONVERGENCE ZONE AROUND THE
PAE AREA NEAR 00Z THIS AFTERNOON. SOUTH TO SOUTHEAST WINDS SHOULD
PICK UP TO AROUND 10 KNOTS LATER THIS MORNING...THEN BECOME
SOUTHWEST 10 TO 20 KNOTS...GUSTING TO 25 PLUS KNOTS AFTER 19Z.
DAMICO
&&
.MARINE...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL WATERS.
SURFACE LOW PRES OFF QUILLAYUTE WILL PASS OVER THE EAST ENTRANCE
AFTER 18Z. RAPID PRESSURE RISES ON THE COAST WILL GIVE A BRIEF BURST
OF WESTERLIES EARLY THIS AFTERNOON. MM5 NAM SHOWS GALES FOR EAST
ENTRANCE/ADMIRALTY INLET...WILL CONSIDER WHETHER TO ISSUE GALE
WARNING FOR THESE AREAS WITHIN THE NEXT HOUR. AS UPPER TROUGH PASSES
OVER THE AREA EARLY THIS AFTERNOON DESTABILIZING THE ATMOSPHERE
...EXPECT GUSTY WINDS FOR ALL AREAS. DAMICO
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE OLYMPICS
AND CASCADES UNTIL 4 AM PST TUE.
WIND ADVISORY EASTERN STRAIT OF JUAN DE FUCA...ADMIRALTY
INLET...WESTERN SKAGIT COUNTY...SAN JUAN COUNTY UNTIL 7 PM THIS
EVENING.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH GRAYS HARBOR BAR
CONDITIONS.
WEATHER.GOV/SEATTLEThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:55 PM PST | Small Craft Advisory | SEW | 16 hr | |
| Dec 29, 10:46 AM PST | Gale Warning | SEW | 7 hr | |
| Dec 29, 12:28 PM PST | Storm Warning | SEW | 4 hr | |
| Dec 29, 1:31 PM PST | Winter Storm Watch | SEW | 14 hr |
Nearby
Wind Advisories in Washington, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.